New Mexico, 2024

Hail in New Mexico, May 3, 2024

May 3, 2024 · NWS ABQ · 2 events in 1 county or zone

An upper-level disturbance was moved across Colorado along with a backdoor front draped across northeast NM. Higher moisture and upslope flow were in place north and east of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper-level disturbance was moved across Colorado along with a backdoor front draped across northeast NM. Higher moisture and upslope flow were in place north and east of the front. Daytime heating in the afternoon, along with lift from upper-level disturbance and backdoor front allowed storms to develop in far northeast New Mexico moving to the northeast with time. Two storms produced quarter size diameter hail in Grenville and Clayton. Storms exited east into the Texas and Oklahoma panhandles during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 3, 1:08 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, May 3, 1:08 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
208 PM MDT Fri May 3 2024

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 205 PM MDT Fri May 3 2024

Severe weather is possible this afternoon in far eastern New Mexico
and again tomorrow afternoon and evening in the southeast. Dry,
warm, and windy weather begins Sunday and persists through
Wednesday, creating widespread critical to extreme fire weather
conditions.

&&

.SHORT TERM...
(This evening through Saturday night)
Issued at 205 PM MDT Fri May 3 2024

The 1pm SPC mesoanalysis across northeast NM shows an area of low
level convergence with MLCAPE values near 1000 J/kg, effective bulk
shear values close to 30 kt, lifted indices near -6C, and surface
dewpoints in the upper 40s to lower 50s. Convective initiation along
the I-25 corridor between Las Vegas and Raton will develop upstream
into this airmass thru late afternoon where SPC still has a Marginal
Risk for severe storms. 'Severe Weather Outlook' timing shows the
main threat window for damaging wind and large hail impacts between
about 2pm and 8pm from Clayton to Clovis. These storms will move
east/northeast into TX after sunset. Low level return flow then
deepens westward across eastern NM thru midnight followed by a
strong backdoor cold front overnight. Northerly wind gusts of 30 to
40 mph are expected thru sunrise across northeast and east-central
NM. This boundary will allow a few more showers and perhaps a couple
storms to develop overnight, along with widespread low stratus for
eastern NM by sunrise. There is high likelihood the front will also
push thru gaps in the central mt chain and allow for a period of
perhaps moderate canyon winds in ABQ. Gusts up to 50 mph may occur
immediately downwind of Tijeras Canyon.

The focus then shifts to a potential second round of severe weather
across southeast NM Saturday afternoon. Surface winds will veer out
of the east then southeast thru the day across eastern NM with the
deepest moisture and instability persists over Chaves, Roosevelt,
and perhaps Curry counties. A 70-80kt upper level speed max will
approach from the southwest and allow bulk shear values to increase
over 45kt. The latest SPC outlook now has a Slight Risk for severe
storms over parts of Roosevelt and Chaves counties. The main threat
window will occur between 2pm and 8pm with large hail and damaging
winds as the main threat again. There is however a small tornado
probability in this area compared to today. The Marginal Risk area
was also extended farther west where a few strong storms may occur
around Santa Rosa to Tucumcari and Ft Sumner. Meanwhile, sufficient
mid level moisture with low level southeasterly flow, orographics,
and daytime heating across northern NM will allow for a few showers
and storms to develop during the afternoon. This activity is more on
the wet/dry side and will be capable of producing brief rain with
strong gusty winds. Showers and storms may continue through late
Saturday evening across eastern NM followed by more low stratus and
perhaps some patchy fog. Moderate gap winds will return to the Rio
Grande Valley as well with potential for gusts up to 50 mph again
below Tijeras Canyon.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 205 PM MDT Fri May 3 2024

Dry southwest flow takes over Sunday out ahead of a trough,
increasing wind speeds and dropping dewpoints. Despite winds
trending down somewhat, patchy blowing dust is still likely across
the lower elevations of western and central NM. On the other hand,
winds have trended stronger during the Sunday night/early Monday
time frame along a Pacific cold front that will sweep across the
state from west to east. Moisture looks to be just deep enough for
some showers across the northwest along the front, but precipitation
amounts are expected to remain below 0.1". Monday will be both drier
and cooler than Sunday in the wake of the front, with temps a few to
as much as 10 degrees below seasonal averages. The strongest winds
on Monday will focus along the east slopes of the Sangre de Cristo
mountains thanks to the development of a ~996 sfc low in the TX
Panhandle.

Troughing hangs around over the High Plains Monday through
Wednesday, allowing zonal flow to persist across central and
northern NM. 700 mb winds won't be anomalously strong, but the
combination of sunny skies and unidirectional westerly flow will
efficiently mix stronger winds down to the surface during the
afternoon hours. High temps each day will hover near seasonal
averages. It looks like the critical fire weather pattern will
finally break down late in the week as the High Plains trough moves
eastward into the Great Lakes region. That being said, guidance is
in disagreement on how quickly this transitions will occur. Storm
chances will favor the northeast corner of the state late in the
week and next weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1137 AM MDT Fri May 3 2024

The primary aviation impacts the next 24 hrs will be storms over
northeast NM this afternoon, a sharp northerly wind shift across
eastern NM tonight, MVFR low cigs and light showers overnight and
Saturday morning across eastern NM, then strong canyon winds at
KABQ around sunrise. High-based showers and storms will develop
along the I-25 corridor between KRTN and KLVS by 20Z then shift
east toward KCAO and KTCC by 00Z before exiting into TX thru 03Z.
The strongest wind gusts of 25 to 35 kt are likely from KCAO to
KTCC between 1am and 5am followed by low cig development in the
wake of the front east of the central mt chain. Gap winds are
expected to peak at KABQ near 15Z with an Airport Weather Warning
highly likely.

&&

.FIRE WEATHER...
Issued at 205 PM MDT Fri May 3 2024

...CRITICAL FIRE WEATHER PATTERN FOR POTENTIAL LARGE FIRE GROWTH
SUNDAY THROUGH MID WEEK...

Marginal critical fire weather conditions will continue over western
NM thru Saturday while eastern NM sees greater chances for showers
and storms with wetting rainfall. A mixture of wet/dry showers and
storms is possible for the northern mts Saturday. Slightly better
moisture trending into this area may allow for some small wetting
footprints rather than the dry storms previously expected. However,
activity along the western periphery within the Jemez and San Juan/
Tusas range may be drier.

An extended period of critical to locally extreme fire weather is
expected to begin Sunday as an upper level trough progresses slowly
east across the southern Rockies. The strongest winds are focused on
Sunday with gusts of 45 to 55 mph with single digit humidity and
high Haines. A cold front moving thru Sunday night and Monday may
bring some brief relief to far northwest NM however the rest of the
area will stay windy with single digit humidity. More critical fire
weather is likely Tuesday and Wednesday before a potential pattern
change toward lighter winds and higher humidity arrives for parts of
the area Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  37  78  42  75 /   0   5   0   0
Dulce...........................  31  74  34  72 /   0  30   5   0
Cuba............................  36  71  38  73 /   0  20   5   0
Gallup..........................  34  75  36  74 /   0   5   0   0
El Morro........................  38  71  39  71 /   0  10   0   0
Grants..........................  31  74  34  75 /   0  10   0   0
Quemado.........................  39  74  40  73 /   0   0   0   0
Magdalena.......................  46  74  47  76 /   0   5   0   0
Datil...........................  41  71  42  71 /   0   5   0   0
Reserve.........................  32  77  35  76 /   0   0   0   0
Glenwood........................  47  81  48  81 /   0   0   0   0
Chama...........................  30  67  33  67 /   0  40  20   0
Los Alamos......................  45  67  46  71 /   0  30  10   0
Pecos...........................  40  66  41  72 /   0  30  30  10
Cerro/Questa....................  36  64  39  67 /   0  40  20   0
Red River.......................  29  60  32  63 /   0  50  30   5
Angel Fire......................  24  60  28  65 /   0  40  30  10
Taos............................  31  71  35  72 /   0  30  20   0
Mora............................  34  63  36  70 /   0  30  30  10
Espanola........................  43  77  45  78 /   0  30  10   0
Santa Fe........................  45  70  46  74 /   0  30  20   5
Santa Fe Airport................  42  73  44  77 /   0  20  20   0
Albuquerque Foothills...........  48  75  50  79 /   0  10  10   0
Albuquerque Heights.............  49  77  52  81 /   0  10   5   0
Albuquerque Valley..............  49  79  49  83 /   0  10   5   0
Albuquerque West Mesa...........  47  78  48  81 /   0  10   5   0
Belen...........................  46  81  46  84 /   0   5   0   0
Bernalillo......................  46  79  48  82 /   0  10   5   0
Bosque Farms....................  44  80  45  83 /   0  10   5   0
Corrales........................  45  79  47  82 /   0  10   5   0
Los Lunas.......................  43  80  44  83 /   0  10   5   0
Placitas........................  48  73  48  78 /   0  10  10   0
Rio Rancho......................  48  78  49  81 /   0  10   5   0
Socorro.........................  51  85  51  85 /   0   0   0   0
Sandia Park/Cedar Crest.........  46  67  46  72 /   0  20  10   0
Tijeras.........................  43  70  44  75 /   0  20  10   0
Edgewood........................  43  70  44  77 /   0  10  10   0
Moriarty/Estancia...............  36  71  39  77 /   0  10  10   0
Clines Corners..................  39  64  40  73 /   0  10  20   0
Mountainair.....................  43  70  44  75 /   0  10  10   0
Gran Quivira....................  41  72  42  75 /   0   5  10   0
Carrizozo.......................  49  79  49  79 /   0   5  10   0
Ruidoso.........................  46  71  46  72 /   0  10  20   5
Capulin.........................  38  60  40  68 /  10  10  20  10
Raton...........................  37  67  39  74 /   5  20  20  10
Springer........................  39  67  41  75 /   0  20  20  10
Las Vegas.......................  38  64  40  73 /   0  20  30  10
Clayton.........................  41  63  44  74 /  30   5  30  20
Roy.............................  44  65  45  73 /  10  10  40  20
Conchas.........................  51  71  51  81 /  10  10  60  10
Santa Rosa......................  49  68  49  78 /   5  10  40  10
Tucumcari.......................  49  68  49  79 /  20  20  60  20
Clovis..........................  51  70  51  79 /  10  30  60  10
Portales........................  52  72  52  81 /   5  40  60  10
Fort Sumner.....................  49  73  50  81 /  10  20  50  10
Roswell.........................  55  80  55  87 /   0  20  40   0
Picacho.........................  48  75  49  83 /   0  10  20   0
Elk.............................  46  79  47  81 /   0  10  20   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 10 PM MDT Sunday for NMZ101-105-
106-109-120>122-124.

Fire Weather Watch from Sunday afternoon through Sunday evening
for NMZ123.

&&

SHORT TERM...42
LONG TERM....16
AVIATION...42

In the hours before

Special weather statement, May 3, 1:03 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
203 PM MDT Fri May 3 2024

NMZ227-228-032030-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
203 PM MDT Fri May 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COLFAX COUNTY
THROUGH 230 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm near
Springer, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Colfax
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3629 10454 3647 10461 3665 10428 3635 10417
TIME...MOT...LOC 2003Z 251DEG 8KT 3641 10449

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34
Special weather statement, May 3, 2:34 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
334 PM MDT Fri May 3 2024

NMZ227-230-032200-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
334 PM MDT Fri May 3 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN UNION COUNTY THROUGH 400
PM MDT...

At 333 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Kim to 10 miles south of Des
Moines. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grenville and Clayton Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3686 10300 3656 10331 3655 10398 3700 10355
      3700 10300
TIME...MOT...LOC 2133Z 247DEG 33KT 3700 10333 3661 10385

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34
Special weather statement, May 3, 3:00 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
400 PM MDT Fri May 3 2024

NMZ227-230-032230-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
400 PM MDT Fri May 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN UNION COUNTY
THROUGH 430 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Grenville, or 11 miles southeast of Des Moines, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grenville and Mount Dora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3649 10383 3670 10389 3684 10357 3652 10344
TIME...MOT...LOC 2159Z 255DEG 11KT 3661 10374

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34

The radar

The Pueblo radar (KPUX), 213 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Union

When
May 3, 3:17 PM MST to 3:31 PM MST
Where
Union County, 0.89 mi NW of Grenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.600, -103.620

A trained spotter reported quarter sized hail in Grenville from a severe thunderstorm.

Hail, Union

When
May 3, 3:48 PM MST to 3:56 PM MST
Where
Union County, 1.77 mi NW of Clayton
Measured
1 in hail
Reported by
Public
Coordinates
36.470, -103.200

A severe thunderstorm produced penny to quarter sized hail in Clayton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165717, 1165718.